How the interaction occurs:
The cause of the interaction is unknown.
What might happen:
You may experience lithium toxicities that affect the nervous system. If you have other problems related to the nervous system you may be at greater risk for this toxicity.
What you should do about this interaction:
If you experience loss of coordination, sluggishness, muscle weakness, or shaking, contact your doctor. Your healthcare professionals (e.g. doctor or pharmacist) may be aware of this drug interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Ghose K. Interaction between lithium and carbamazepine. Br Med J 1980 Apr 26;280(6222):1122.
2.Lipinski JF, Pope HG Jr. Possible synergistic action between carbamazepine and lithium carbonate in the treatment of three acutely manic patients. Am J Psychiatry 1982 Jul;139(7):948-9.
3.Keisling R. Carbamazepine and lithium carbonate in the treatment of refractory affective disorders. Arch Gen Psychiatry 1983 Feb;40(2):223.
4.Moss GR, James CR. Carbamazepine and lithium carbonate synergism in mania. Arch Gen Psychiatry 1983 May;40(5):588-9.
5.Chaudhry RP, Waters BG. Lithium and carbamazepine interaction: possible neurotoxicity. J Clin Psychiatry 1983 Jan;44(1):30-1.
6.Post RM, Uhde TW. Carbamazepine and lithium carbonate synergism in mania. Arch Gen Psychiatry 1984 Feb;41(2):210.
7.Andrus PF. Lithium and carbamazepine. J Clin Psychiatry 1984 Dec; 45(12):525.
8.Shukla S, Godwin CD, Long LE, Miller MG. Lithium-carbamazepine neurotoxicity and risk factors. Am J Psychiatry 1984 Dec;141(12):1604-6.
9.Laird LK, Knox EP. The use of carbamazepine and lithium in controlling a case of chronic rapid cycling. Pharmacotherapy 1987;7(4):130-2.